Nonsteroidal anti-inflammatory drugs (NSAIDs) have been linked to an increased risk of atrial fibrillation (AF) or atrial flutter in one study and increased risk of adverse events in hypertensive patients with coronary artery disease in another.
Henrik Toft Sørensen, PhD, MD, of Aarhus University Hospital in Denmark and colleagues conducted a population-based study, drawing data from northern Denmark medical databases that included 32,602 patients with a first inpatient or outpatient hospital diagnosis of atrial fibrillation or flutter between 1999 and 2008. The project also enlisted 325,918 age- and sex-matched controls. Data indicated that use of non-aspirin NSAIDs was associated with a heightened risk for AF or atrial flutter, particularly among new users.
Compared with nonusers, new users had a 40% to 70% relative risk increase (lowest for nonselective NSAIDs and highest for COX-2 inhibitors). The risk appeared highest for older people. Persons with chronic kidney disease or rheumatoid arthritis were at particular risk when starting treatment with COX-2 inhibitors.
“Our study thus adds evidence that atrial fibrillation or flutter needs to be added to the cardiovascular risks to be considered when prescribing NSAIDs,” the researchers wrote in BMJ.
The other study, the International Verapamil Trandolapril Study, involved hypertensive patients with coronary artery disease. The 882 participants who reported NSAID use at each study visit were defined as chronic NSAID users; occasional users (7,286 patients) and never users (14,408 patients) were defined as non-chronic NSAID users.
At a mean follow-up of 2.7 years, chronic self-reported NSAID use was associated with a 47% increased risk of death, nonfatal MI or nonfatal stroke. This was due to a 90% increase in all-cause mortality (which persisted into extended follow-up of more than five years), a 126% increase in cardiovascular mortality and a 66% increase in total myocardial infarctions. There was no significant difference in stroke occurrence.
Bavry AA et al. Am J Med. 2011; 124: 614-620.